Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 334, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 2008, 3:50 PM EDT for Caswell County, Rockingham County, Stokes County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2008, 3:50 PM EDT (19:50 UTC)
- Expired
- Jul 9, 2008, 4:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 9, 3:30 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 330 PM EDT WED JUL 9 2008 .SYNOPSIS... A COLD FRONT WILL PUSH ACROSS THE AREA TONIGHT. THE FRONT WILL STALL THURSDAY INTO THURSDAY NIGHT OVER THE CAROLINAS. WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION WITH THE FRONTAL PASSAGE. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOPED THIS AFTERNOON AND THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. WITH THE FRONT MOVING FROM WEST TO EAST THE STORMS IN THE MOUNTAINS WILL PUSH EAST OF THE BLUE RIDGE THIS EVENING. SHEAR WILL BE STRONG ENOUGH THIS AFTERNOON THAT MULTICELL CONVECTION IS POSSIBLE AND ENOUGH INSTABILITY FOR A THREAT FOR DAMAGING WIND GUSTS. THE ENTIRE CWA HAS A SLIGHT RISK SEVERE. OTHER CONCERN FOR THIS AFT/EVE WITH THE CONVECTION IS THE POTENTIAL FOR VERY HEAVY DOWNPOURS WITH PWATS 1.7 TO 2 INCHES...OR 125% OF NORMAL. FFG IS LOW ENOUGH IN SPOTS THAT 1.25 TO 2 INCHES IN AN HOUR COULD CAUSE FLOODING. THINK STORMS WILL BE MOVING ALONG FAST ENOUGH THAT WE DO NOT NEED A FLASH FLOOD WATCH AT THIS POINT. HOWEVER...IF STORMS DEVELOP ON OLD BOUNDARIES OR A LEE TROUGH AND BEGIN TO TRAIN...WE MAY NEED A SHORT FUSED FLASH FLOOD WATCH LATE THIS AFTERNOON OR EARLY THIS EVENING. PLAYED LOW TEMPERATURES OVERNIGHT CLOSE TO THE MAV GUID. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... TIMING OF WEAK COLD FRONT REMAINS SIMILAR ON MODELS...BUT AT SOME POINT THURSDAY OR THURSDAY NIGHT FRONT WILL STALL OUT AS IT BECOMES PARALLEL WITH ZONAL FLOW ALOFT. LOW LEVEL WINDS BELOW 850MB MAY HAVE A LIGHT COMPONENT OUT OF THE EAST WHICH WOULD KEEP LOW LEVEL MOISTURE HIGH. NAM KEEPS DEEP MOISTURE IN THROUGH FRIDAY MORNING. DECIDED TO KEEP CHANCE OF PRECIPITATION THURSDAY AND THURSDAY NIGHT IN SOUTHERN AREAS ALONG THE VIRGINIA/NORTH CAROLINA BORDER. WENT WITH HIGHS FROM AROUND 80 IN THE NORTHWEST TO THE UPPER 80S IN THE SOUTHEAST. USED BLEND FOR LOW TEMPERATURES THURSDAY NIGHT WITH READINGS FROM MID 50S TO MID 60S. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... KEPT LIGHT POPS FRIDAY ACROSS SOUTHERN PORTIONS OF CWA WITH WEAK SLOW MOVING FRONTAL BOUNDARY AND SOME ONSHORE FLOW. H5 LOW MOVING INTO SOUTH CENTRAL CANADA...AND STRENGTHENING UPPER HIGH OVER THE GULF OF MEXICO MAY NUDGE THIS BOUNDARY SLIGHTLY BACK NORTH. A SIG MID LEVEL WEAKNESS/CLOSED LOW DEVELOPMENT IS POSSIBLE OFF LOWER MID ATLC COAST WITH SFC LOW DEVELOPMENT EXPECTED OFF NC DURING THE WEEKEND. COLD FRONT WILL TRAVEL THROUGH SUNDAY NIGHT INTO MONDAY. HIGH PRESSURE WILL BUILD SOUTH ACROSS THE REGION MONDAY INTO WEDNESDAY. LEANED MEDIUM RANGE ISC GRIDS TOWARDS HPCGUIDE. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AIRMASS ACROSS THE REGION HAS BECOME MODERATELY UNSTABLE. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED JUST WEST OF THE AREA AHEAD OF A WEAK SHORT WAVE. THESE SHOULD CONTINUE INCREASING IN COVERAGE AND INTENSITY AND MOVE EAST THROUGH THE AFTERNOON AND INTO THE EARLY EVENING. I HAVE INCLUDED A FAIRLY LONG PERIOD OF VCTS FOR ALL TAF SITES...WITH A SHORTER 2 HOUR TEMPO PERIOD WITH TSTMS FOR WHEN I THINK THEY ARE MOST LIKELY AT EACH TAF SITE. STORMS SHOULD BE STRONG ENOUGH WHEN THEY REACH ROA AND LYH THAT I INCLUDED STRONG WINDS WITH THE TEMP GROUP...AND STRONGEST AT DANVILLE...WHERE I INCLUDED THE STRONGEST WINDS. ALL SITES WILL LIKELY SEE MVFR CONDITIONS...POSSIBLY A BRIEF PERIOD OF IFR WITH THE PASSAGE OF TSTMS. STORMS SHOULD CLEAR DANVILLE LAST BY 00 TO 02Z. MVFR FOG IS LIKELY OVERNIGHT...WITH A GOOD CHANCE OF LIFR AT LWB AND IFR CIG AT DAN. WITH DRIER AIR MOVING INTO THE AREA THURSDAY BEHIND THE SFC FRONT...CONDITIONS SHOULD IMPROVE QUICKLY. ONLY EXCEPTION MAY BE DANVILLE...WHERE THE SFC FNT MAY STALL. AS NOTED...THE FRONT MAY STALL ACROSS NC THU...SO THERE WILL BE A THREAT FOR TSTMS MAINLY AT DANVILLE. EVEN DRIER AIR WILL WORK INTO MOST OF THE AREA FOR FRIDAY. RETURN FLOW SATURDAY AND SUNDAY MAY PRODUCE ISOLATED TO SCATTERED TSTMS IN THE MTNS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/RCS/KK NEAR TERM...JJ/KK SHORT TERM...AMS/KK LONG TERM...KK/RCS AVIATION...AMS/JJ
Hazardous weather outlook, Jul 9, 9:47 AM EDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 947 AM EDT WED JUL 9 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-101400- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 947 AM EDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 9, 11:12 AM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 3 W MONETA 37.19N 79.69W
07/08/2008 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ON GOODVIEW ROAD NEAR HIGHWAY 122
0657 PM TSTM WND DMG 4 ESE MONTVALE 37.36N 79.67W
07/08/2008 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ON IRVING ROAD NEAR HIGHWAY 460
0725 PM TSTM WND DMG 1 S SEDALIA 37.47N 79.45W
07/08/2008 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ON HURRICANE RIDGE ROAD
&&
SKSpecial weather statement, Jul 9, 2:48 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 248 PM EDT WED JUL 9 2008 NCZ003-004-020-091915- YADKIN NC-STOKES NC-SURRY NC- 248 PM EDT WED JUL 9 2008 ...EXPECT THUNDERSTORMS WITH HEAVY RAIN...SMALL HAIL...FREQUENT LIGHTNING AND GUSTY WINDS... AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PILOT MOUNTAIN TO 3 MILES WEST OF YADKINVILLE...MOVING EAST AT 27 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...YADKINVILLE AT 255 PM EDT...PILOT MOUNTAIN STATE PARK...SHACKTOWN AT 300 PM EDT...VADE MECUM AT 305 PM EDT...CAPELLA...HUNTSVILLE AT 310 PM EDT...HANGING ROCK STATE PARK... KING AT 315 PM EDT... EXPECT RAINFALL AMOUNTS OF UP TO THREE QUARTERS OF AN INCH DURING THE NEXT HALF HOUR....FREQUENT LIGHTNING AND WIND GUSTS APPROACHING 50 MPH. SMALL HAIL IS ALSO POSSIBLE. DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:43 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 56 min |
| Jul 9, 2:56 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Smyth, Wythe, City of Galax | 64 min |
| Jul 9, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery | 54 min |
| Jul 9, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville | 59 min |
| Jul 9, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Campbell, Franklin, Pittsylvania, Roanoke and 1 more | 55 min |
| Jul 9, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 64 min |
| Jul 9, 4:18 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 57 min |
| Jul 9, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 64 min |
| Jul 9, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 70 min |
| Jul 9, 4:54 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Danville, City of Martinsville | 61 min |
| Jul 9, 4:55 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 65 min |
| Jul 9, 5:19 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 71 min |
| Jul 9, 5:37 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Charlotte | 53 min |
| Jul 9, 1:44 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 61 min |
| Jul 9, 2:03 PM EDT | Flash Flood Warning | RNK | Wilkes | 5 hr |
| Jul 9, 3:26 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 24 min |
| Jul 9, 4:36 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 69 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.